Alert archive / Michigan / Freeze Warnings in 2012
Freeze Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this freeze warning at Apr 20, 2012, 3:52 PM EDT for 15 counties in Michigan. It took effect at Apr 21, 2012, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2012, 3:52 PM EDT (19:52 UTC)
- In effect from
- Apr 21, 2012, 12:00 AM EDT
- Expired
- Apr 21, 2012, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Clinton County, MI, Gratiot County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404 WWUS73 KGRR 201952 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 352 PM EDT FRI APR 20 2012 MIZ037>040-043>046-050>052-210400- /O.NEW.KGRR.FZ.W.0012.120421T0400Z-120421T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA 352 PM EDT FRI APR 20 2012 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY. HAZARDOUS WEATHER... * TEMPERATURES BELOW FREEZING NEAR US-10 BY 4 AM. * FREEZING TEMPERATURES EXPANDING SOUTH TO A MUSKEGON TO SAINT JOHNS LINE BY 6 AM. * TWO TO THREE HOURS OF TEMPERATURES IN THE UPPER 20S TO NEAR 30 IN THE NORMALLY COLDER LOCATIONS. IMPACTS... * DAMAGE TO UNPROTECTED VEGETATION IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ056>059-210400- /O.NEW.KGRR.FZ.W.0012.120421T0400Z-120421T1300Z/ OTTAWA-KENT-IONIA-CLINTON- INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS...IONIA... ST. JOHNS 352 PM EDT FRI APR 20 2012 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY. HAZARDOUS WEATHER... * FREEZING TEMPERATURES MAINLY NORTH OF INTERSTATE 96 BY 7 AM. * ONE TO TWO HOURS OF TEMPERATURES JUST BELOW FREEZING IN SPOTS. IMPACTS... * DAMAGE TO UNPROTECTED VEGETATION IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ TJT
3 follow-up statements
444 WWUS73 KGRR 210209 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1009 PM EDT FRI APR 20 2012 MIZ037>040-043>046-050>052-211015- /O.CON.KGRR.FZ.W.0012.120421T0400Z-120421T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA 1009 PM EDT FRI APR 20 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY... HAZARDOUS WEATHER... * TEMPERATURES BELOW FREEZING NEAR US-10 BY 4 AM. * FREEZING TEMPERATURES EXPANDING SOUTH TO A MUSKEGON TO SAINT JOHNS LINE BY 6 AM. * TWO TO THREE HOURS OF TEMPERATURES IN THE UPPER 20S TO NEAR 30 IN THE NORMALLY COLDER LOCATIONS. IMPACTS... * DAMAGE TO UNPROTECTED VEGETATION IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ056>059-211015- /O.CON.KGRR.FZ.W.0012.120421T0400Z-120421T1300Z/ OTTAWA-KENT-IONIA-CLINTON- INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS...IONIA... ST. JOHNS 1009 PM EDT FRI APR 20 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY... HAZARDOUS WEATHER... * FREEZING TEMPERATURES MAINLY NORTH OF INTERSTATE 96 BY 7 AM. * ONE TO TWO HOURS OF TEMPERATURES JUST BELOW FREEZING IN SPOTS. IMPACTS... * DAMAGE TO UNPROTECTED VEGETATION IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
521 WWUS73 KGRR 210743 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 AM EDT SAT APR 21 2012 MIZ037>040-043>046-050>052-211300- /O.CON.KGRR.FZ.W.0012.000000T0000Z-120421T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA 343 AM EDT SAT APR 21 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... HAZARDOUS WEATHER... * TEMPERATURES BELOW FREEZING NEAR US-10 BY 5 AM. * FREEZING TEMPERATURES EXPANDING SOUTH TO A MUSKEGON TO SAINT JOHNS LINE BY 6 AM. * TWO TO THREE HOURS OF TEMPERATURES IN THE UPPER 20S TO NEAR 30 IN THE NORMALLY COLDER LOCATIONS. IMPACTS... * DAMAGE TO UNPROTECTED VEGETATION IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ MIZ056>059-211300- /O.CON.KGRR.FZ.W.0012.000000T0000Z-120421T1300Z/ OTTAWA-KENT-IONIA-CLINTON- INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS...IONIA... ST. JOHNS 343 AM EDT SAT APR 21 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... HAZARDOUS WEATHER... * FREEZING TEMPERATURES MAINLY NORTH OF INTERSTATE 96 BY 7 AM. * ONE TO TWO HOURS OF TEMPERATURES JUST BELOW FREEZING IN SPOTS. IMPACTS... * DAMAGE TO UNPROTECTED VEGETATION IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
319 WWUS73 KGRR 211308 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 908 AM EDT SAT APR 21 2012 MIZ037>040-043>046-050>052-056>059-211415- /O.EXP.KGRR.FZ.W.0012.000000T0000Z-120421T1300Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS 908 AM EDT SAT APR 21 2012 ...FREEZE WARNING HAS EXPIRED... THE FREEZE WARNING IS NO LONGER IN EFFECT. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at Apr 20, 3:38 PM EDT, 14 minutes earlier.
Area forecast discussion, Apr 20, 3:38 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT FRI APR 20 2012
.SYNOPSIS...
ISSUED AT 305 PM EDT FRI APR 20 2012
COLDER AIR WILL FILTER INTO SOUTHWEST LOWER MICHIGAN OVERNIGHT
BEHIND THE COLD FRONT THAT BROUGHT RAIN TO THE AREA. TEMPERATURES
AT OR BELOW FREEZING ARE EXPECTED SATURDAY MORNING MAINLY NORTH OF
INTERSTATE 96. OTHERWISE...DRY CONDITIONS WILL PREVAIL INTO THE
MIDDLE OF NEXT WORK WEEK WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE
NORMAL.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 305 PM EDT FRI APR 20 2012
WILL BE ISSUING A FREEZE WARNING FOR ZONES NORTH OF I-96. MAIN
THREAT AREA IS NORTH OF A MUSKEGON TO ST JOHNS LINE. HAVE INCLUDED
OTTAWA...KENT...IONIA...AND CLINTON COUNTIES TOO MAINLY BECAUSE
THEIR NORTHERN FRINGES ARE AT RISK. MENTIONED PATCHY FROST IN THE
FORECAST...BUT WITH WINDS EXPECTED TO STAY UP...THIS SHOULD BE
VERY MINIMAL IN COVERAGE.
OTHERWISE...AREA OF PRECIPITATION WILL CONTINUE TO SLOWLY EXIT TO
THE SOUTHEAST THIS EVENING WITH THE FRONT. WINDS BEHIND THE FRONT
ARE NOT TERRIBLY STRONG...BUT SHOULD BE ENOUGH TO PRECLUDE FOG
EVEN WITH EXPECTED CLEARING TONIGHT.
&&
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 335 PM EDT FRI APR 20 2012
AN UPPER LOW IS GOING TO DEVELOP OVER QUEBEC THIS WEEKEND AND THIS
UPPER LOW WILL INFLUENCE OUR WEATHER THROUGH THE PERIOD.
SUNDAY AND MONDAY LOOK DRY AS SFC HIGH PRESSURE WILL BUILD SOUTH
OVER THE REGION. THE COLDER AIR ASSOCIATED WITH THE DEVELOPING UPPER
LOW WILL LIKELY LEAD TO DIURNAL CU DEVELOPMENT SUNDAY AND MONDAY.
WE/LL LIKELY SEE FROST AND/OR FREEZE CONDITIONS DEVELOP SUNDAY NIGHT
AND HEADLINES MAY BE NEEDED. LESS THAN SURE ABOUT THIS THOUGH DUE TO
THE STRENGTHENING EAST COAST LOW THAT IS PROGD TO RETROGRADE A BIT
TOWARD WRN PA/NY. IT/S VERY POSSIBLE THAT WE WON/T SEE CALM WINDS
SUNDAY NIGHT AND SO THE FROST POTENTIAL WOULD BE MITIGATED SOMEWHAT.
AT THIS POINT IT LOOKS LIKE THE LOW WILL BE FAR ENOUGH EAST THAT THE
CWA WILL REMAIN DRY THROUGH TUESDAY.
A CLIPPER MOVING SOUTHEAST FROM THE NRN PLAINS HAS A GOOD CHANCE OF
PRODUCING SOME RAIN TUESDAY NIGHT-WEDNESDAY NIGHT BEFORE DRY WX
TAKES HOLD AGAIN THURSDAY AND FRIDAY. TEMPS WILL REMAIN ON THE COOL
SIDE WITH THE UPPER LOW OVERHEAD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 140 PM EDT FRI APR 20 2012
FEW CHANGES TO PREVIOUS THINKING. IFR CIGS AND VSBYS ARE EXPECTED
BENEATH AND IMMEDIATELY BEHIND A NARROW BAND OF RAIN MOVING
SOUTHEAST THROUGH THE AREA. CIGS BEHIND THE BAND HAVE TRENDED
UPWARD OVERALL...BUT STILL EXPECT FUEL ALTERNATE CIGS BELOW 20KFT
TO PERSIST AT LEAST A FEW HOURS AFTER THE RAIN PASSES EACH
TERMINAL. STILL LOOKS LIKE RAPID CLEARING CAN BE EXPECTED ACROSS
THE AREA...MAINLY AFT 00Z.
&&
.MARINE...
ISSUED AT 335 PM EDT FRI APR 20 2012
WILL LEAVE GALE WARNING IN EFFECT AT THIS TIME...ALTHOUGH SRN LAKE
MI BUOY SUGGESTS WE ARE ALREADY BELOW CRITERIA. A SMALL CRAFT
ADVISORY FOR RESIDUAL WAVES WILL BE NECESSARY OVERNIGHT AFTER THE
GALE WARNING IS TERMINATED. THIS WILL BE HANDLED BY THE EVENING
SHIFT.
&&
.HYDROLOGY...
ISSUED AT 335 PM EDT FRI APR 20 2012
DUAL POL RADAR RAINFALL ESTIMATES BEHIND THE RAIN BAND RANGE FROM ONE
HALF TO ONE INCH. GROUND TRUTH SUGGESTS THE DUAL POL DERIVED
AMOUNTS ARE MORE ACCURATE...AND RUN UP TO A TENTH OF AN INCH MORE
THAN THE LEGACY ESTIMATES IN SPOTS. OVERALL RIVER RESPONSE TO THIS
PRECIPITATION SHOULD BE MINIMAL...ESPECIALLY SINCE DRY CONDITIONS ARE
EXPECTED FOR THE NEXT SEVERAL DAYS.
GRR WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY FOR
MIZ037>040-043>046-050>052-056>059.
LM...GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR LMZ844>849.
&&
SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...93
AVIATION...TJT
MARINE...TJT
HYDROLOGY...TJTHazardous weather outlook, Apr 20, 4:40 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 440 AM EDT FRI APR 20 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 440 AM EDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE INTO THIS AFTERNOON BUT SEVERE WEATHER IS NOT EXPECTED. FREEZING TEMPERATURES ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FREEZING TEMPERATURES ARE EXPECTED SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-210845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 440 AM EDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTH GALES TO 35 KNOTS AND WAVES 6 TO 10 FEET WILL POSE A HAZARD TO MARINERS ON LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO
Nearby
Freeze Warnings in Michigan, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.